Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 23, 2009, 3:58 PM CDT for Boyd County, Nebraska. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 3:58 PM CDT (20:58 UTC)
- Expired
- Mar 23, 2009, 4:15 PM CDT
- In force
- 17 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Boyd County, NE
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:00 PM CDT | HAIL 0.88 | Bristow, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 12:16 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 232058
SVRLBF
NEC015-232130-
/O.NEW.KLBF.SV.W.0006.090323T2058Z-090323T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT MON MAR 23 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF SPENCER...
* UNTIL 430 PM CDT
* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR BRISTOW...OR 8 MILES EAST OF SPENCER...AND
MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GROSS BY 405 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4296 9847 4293 9843 4282 9841 4283 9874
4298 9924
TIME...MOT...LOC 2058Z 175DEG 29KT 4291 9854
$$
SPRINGER1 follow-up statement
000
WWUS53 KLBF 232115
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON MAR 23 2009
NEC015-232124-
/O.CAN.KLBF.SV.W.0006.000000T0000Z-090323T2130Z/
BOYD NE-
415 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOYD COUNTY IS
CANCELLED...
AT 410 PM CDT...THE STORM HAD MOVED OUT OF BOYD COUNTY.
LAT...LON 4296 9847 4293 9843 4282 9841 4283 9874
4298 9924
TIME...MOT...LOC 2114Z 175DEG 29KT 4304 9856
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM CDT, 47 minutes earlier.
Area forecast discussion, Mar 23, 3:11 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT MON MAR 23 2009 .SYNOPSIS... H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z. TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS. IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW. && .AVIATION... KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS 31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A QUARTER MILE AT TIMES. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/ 11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071. TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-038-094. BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004- 005-022>024-035-094. WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ006-008-009-025-026-036-037-056-057. && SHORT TERM/EXTENDED...POWER AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 104 PM CDT MON MAR 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-241815- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW. COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND WILL CREATE NEAR WHITE-OUT CONDITIONS. TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10 INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH. ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Mar 23, 2:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL VALENTINE 42.87N 100.55W
03/23/2009 M0.50 INCH CHERRY NE BROADCAST MEDIA
1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
RADIO IN VALENTINE.
&&
CARMELLocal storm report, Mar 23, 3:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL ONEILL 42.46N 98.65W
03/23/2009 M0.88 INCH HOLT NE LAW ENFORCEMENT
&&
CARMELLocal storm report, Mar 23, 3:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TORNADO 8 N ONEILL 42.58N 98.65W
03/23/2009 HOLT NE LAW ENFORCEMENT
&&
CARMELLocal storm report, Mar 23, 3:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL ONEILL 42.46N 98.65W
03/23/2009 E0.50 INCH HOLT NE PUBLIC
HAIL DURATION LASTED 5 MINUTES.
&&
CARMELLocal storm report, Mar 23, 3:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL SPRINGVIEW 42.83N 99.75W
03/23/2009 E0.50 INCH KEYA PAHA NE PUBLIC
1/4 TO 1/2 INCH DIAMETER HAIL LASTED FOR 5 MINUTES.
&&
CARMELLocal storm report, Mar 23, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TORNADO 7 N ONEILL 42.56N 98.65W
03/23/2009 HOLT NE LAW ENFORCEMENT
DISPATCHER REPORTED TORNADO DAMAGE WITH POWER LINES DOWN
7 MILES NORTH OF ONEILL AT MILE MARKER 191...ON THE EAST
SIDE OF HIGHWAY 281.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:30 AM CDT | Wind Advisory | LBF | Chase, Custer, Frontier, Hayes, Lincoln, Loup and 1 more | 21 hr |
| Mar 23, 1:37 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Mar 23, 1:53 PM CDT | Tornado Warning | LBF | Cherry | 39 min |
| Mar 23, 2:02 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 43 min |
| Mar 23, 2:21 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Mar 23, 3:03 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 57 min |
| Mar 23, 3:21 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 39 min |
| Mar 23, 3:26 PM CDT | Tornado Warning | LBF | Boyd, Holt | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.